Alert archive / Kansas / Tornado Warnings in 2024

Tornado Warning 31, NWS Topeka, KS

April 30, 2024Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this tornado warning at Apr 30, 2024, 7:12 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 7:12 PM CDT (00:12 UTC)
Expired
Apr 30, 2024, 7:30 PM CDT
In force
18 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

Counties Douglas County, KS, Jefferson County, KS

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:28 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 268 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2277 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

219 
WFUS53 KTOP 010012
TORTOP
KSC045-087-010030-
/O.NEW.KTOP.TO.W.0031.240501T0012Z-240501T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
712 PM CDT Tue Apr 30 2024

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southeastern Jefferson County in northeastern Kansas...
  North central Douglas County in east central Kansas...

* Until 730 PM CDT.

* At 712 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles east of Williamstown, moving east at 30 mph.

  HAZARD...Tornado and ping pong ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern Jefferson and north central Douglas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9519 3900 9519 3900 9521 3913 9521
TIME...MOT...LOC 0012Z 269DEG 28KT 3907 9522 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

Gargan
1 follow-up statement
335 
WWUS53 KTOP 010022
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
722 PM CDT Tue Apr 30 2024

KSC045-087-010031-
/O.EXP.KTOP.TO.W.0031.000000T0000Z-240501T0030Z/
Jefferson-Douglas-
722 PM CDT Tue Apr 30 2024

...THE TORNADO WARNING FOR SOUTHEASTERN JEFFERSON AND NORTH CENTRAL
DOUGLAS COUNTIES WILL EXPIRE AT 730 PM CDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

A Tornado Watch remains in effect until 1100 PM CDT for northeastern
and east central Kansas.

&&

LAT...LON 3913 9519 3900 9519 3900 9521 3913 9521
TIME...MOT...LOC 0021Z 269DEG 28KT 3907 9515 

$$

Gargan

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 6:27 PM CDT, 45 minutes earlier. Its key messages:

  • Thunderstorms developing this afternoon along a cold front will quickly becoming strong to severe with large hail, damaging winds and a few tornadoes possible.
  • An active weather pattern continues Wednesday into Thursday and again this weekend with persistent chances for thunderstorms.
Area forecast discussion, Apr 30, 6:27 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Thunderstorms developing this afternoon along a cold front will
quickly becoming strong to severe with large hail, damaging winds
and a few tornadoes possible.

- An active weather pattern continues Wednesday into Thursday and
again this weekend with persistent chances for thunderstorms.

&&

.DISCUSSION...
Issued at 240 PM CDT Tue Apr 30 2024

Another afternoon and evening of severe weather is shaping up once
again across the central Plains as a mid-level wave approaches from
the west and has begun to eject into Nebraska as noted on water
vapor imagery. Surface analysis across Kansas shows a deep surface
trough and low over central Kansas with a cold front and dry line
extending south into southwestern Kansas. Strong warm sector WAA has
pushed 60 degree dewpoints as far north was eastern Nebraska with
mid-60 degree dewpoints beginning to make their way into east-
central Kansas. With ample afternoon warming, temperatures across
the area have reached the low to mid 80s and will be expected to
warm a few degrees further over the next several hours.

Over the next few hours, residual BL capping that is noted in the
TOP 18z sounding will slowly erode as the cold front approaches from
the west. MLCAPE values ranging from 2500-3500 J/kg, 0-6 km shear of
35-50 knots (higher values in northeastern Kansas and lower values
in central Kansas), 7.5-8 C/km mid-level lapse rates and increasing
low-level wind shear will be present ahead of the boundary late this
afternoon and evening, setting the stage for severe storms in
eastern Kansas. CAMs over the past 6 hours have been fairly
consistent in developing convection between the 21-23z timeframe
along the boundary draping from Seneca to Council Grove. Convection
should quickly intensify from there, zipping down the frontal
boundary into southeastern Kansas. Given the environment, very large
hail (up to 2+ inches), damaging winds (>70 mph) and a few tornadoes
will be possible with the strongest and most organized supercells.
Shear vector orientation in relation to the surface boundary should
keep convection isolated for several hours before the boundary
begins to move more southeast this evening promoting the congealing
of storms. Another thing that will need to be watched is how the LLJ
will impact ongoing convection into the evening hours. An increase
in 0-1 km and 0-3 km shear should point to an increase in tornadic
activity just after sunset. If convection can stay isolated enough
until then, a tornado or two cannot be ruled out. With storms moving
rather quickly across the area tonight, not expecting a widespread
flooding concern. That said, as the front begins to move more
south/southeastward south of I-35, a localized flooding concern
could take shape, especially in areas that saw several inches of
rain the past week. FFG across this area is currently sitting around
1-2 inches, and with HREF QPF probabilities ranging from 0.75-1.5
inches, we could see localized flooding south of I-35. Issued a
Flood Watch for Anderson and Coffey counties as that seems to be the
area with the highest chances for hydro concerns.

By early Wednesday morning, the surface and 850mb boundaries will
stall across southern Kansas and northern Oklahoma, keeping the
better QPF axis to our south. Throughout the day Wednesday, another
mid-level wave will deepen another lee cyclone in southwestern
Kansas and push the stalled boundary north as a warm front. Rain and
storm chances along the frontal boundary will continue for much of
the day Wednesday and might help to mitigate Wednesday evening's
severe weather chances. Given MUCAPE around 1000 J/kg and decent
wind shear, some elevated warm advection storms Wednesday could
become strong to marginally severe with hail being the main hazard.
By Wednesday afternoon, the surface low moving out of southwestern
Kansas could begin to develop convection along the dry line in far
south-central/central Kansas. This convection will race off to the
northeast and could impact portions of north-central Kansas
Wednesday evening and overnight into Thursday. There still remains a
fair amount of uncertainty with how well these storms will be able
to maintain their strength as they approach north-central Kansas
with Wednesday morning convection possibly stunting severe
parameters across the area. Any storms that can sustain themselves
will pose risks for large hail, damaging winds and an isolated
tornado. Confidence still is medium/high with all of the area having
a threat of heavy rainfall Wednesday afternoon into Thursday as
strong moisture convergence along the frontal boundary becomes
draped across the area. A Flood watch may be needed for this
timeframe.

Precipitation chances will begin to decrease into Friday
morning as the upper trough axis shifts to the east and surface
ridging builds into the area. A few more waves moving across the
Plains will keep mention of thunderstorms in the extended forecast
into early next week, so not many hints of many breaks in the active
weather appears likely.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 625 PM CDT Tue Apr 30 2024

Severe storms continue to move through the KTOP/KFOE terminals
over the next 1-2 hrs. All hazards are possible with these
storms. Should transition to VFR behind the storms with winds
from the NNW then transition to ESE into tomorrow morning. Low
to mid level clouds may build back into the area by late in the
period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday morning for KSZ058-KSZ059.

&&

DISCUSSION...Griesemer
AVIATION...Drake
Hazardous weather outlook, Apr 30, 2:52 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
252 PM CDT Tue Apr 30 2024

KSZ008>012-020>024-026-034>040-054>056-012000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
252 PM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms developing along a frontal boundary will quickly become
strong to severe this afternoon and evening with all modes of severe
weather possible. Hail up to 2 inches, 70 mph wind gusts and a few
tornadoes are possible. Locally heavy rainfall will also be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible throughout the day Wednesday along a
warm front with some storms becoming strong to marginally severe. The
main hazards will be hail. Later in the evening could see strong to
severe storms moving out of central Kansas that could pose a risk for
all severe weather modes. Several rounds of thunderstorms could
generate heavy rainfall and increase the potential for flooding and
flash flooding. Be sure to remain up to date with the latest forecast
information.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ058-059-012000-
Coffey-Anderson-
252 PM CDT Tue Apr 30 2024

...FLOOD WATCH IN EFFECT FROM 8 PM CDT THIS EVENING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for east central Kansas.

.DAY ONE...This afternoon and tonight.

Thunderstorms developing along a frontal boundary will quickly become
strong to severe this afternoon and evening with all modes of severe
weather possible. Hail up to 2 inches, 70 mph wind gusts and a few
tornadoes are possible. Locally heavy rainfall will also be possible.
A Flood Watch has been issued.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will be possible throughout the day Wednesday along a
warm front with some storms becoming strong to marginally severe. The
main hazards will be hail. Several rounds of thunderstorms could
generate heavy rainfall and increase the potential for flooding and
flash flooding. Be sure to remain up to date with the latest forecast
information.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Apr 30, 6:46 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
646 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     3 ENE Topeka            39.07N 95.63W
04/30/2024  M86 MPH          Shawnee            KS   Official NWS Obs

&&

AJ
Local storm report, Apr 30, 6:47 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
647 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     Tornado          2 NW Grantville         39.11N 95.59W
04/30/2024                   Shawnee            KS   Public

&&

AJ
Local storm report, Apr 30, 6:51 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
651 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Gst     3 NNW Topeka            39.09N 95.70W
04/30/2024  E65 MPH          Shawnee            KS   Emergency Mngr

&&
Local storm report, Apr 30, 6:56 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
656 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     Tstm Wnd Gst     3 ENE Grantville        39.10N 95.50W
04/30/2024  E75 MPH          Jefferson          KS   Emergency Mngr

            Estimated 70-80 MPH winds.

&&
Local storm report, Apr 30, 7:05 PM CDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
705 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tornado          Williamstown            39.07N 95.33W
04/30/2024                   Jefferson          KS   Emergency Mngr

            Rain wrapped tornado.

&&

AJ
Local storm report, Apr 30, 7:07 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
707 PM CDT Tue Apr 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     Hail             Williamstown            39.07N 95.33W
04/30/2024  M2.00 Inch       Jefferson          KS   Emergency Mngr

&&

AJ

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Franklin27 min
May 1, 9:53 AM CDTSpecial Weather StatementTOPLyon37 min
May 1, 10:28 AM CDTSpecial Weather StatementTOPLyon32 min

Nearby

Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.